Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 123, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2018, 2:30 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2018, 2:30 PM EDT (18:30 UTC)
- Expired
- Jul 31, 2018, 3:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:26 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 31, 1:26 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
126 PM EDT Tue Jul 31 2018
.SYNOPSIS...
A slow moving front will keep our region in a wet pattern
through the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 934 AM EDT Tuesday...
Only minor adjustments were made to the forecast. Morning RNK
sounding indicated PWAT values nearly 150% of normal and would
expect these PWAT values to increase today with a moist
south/southeast low level flow to continue as a sfc boundary
over our area shifts north today, firmly placing us in the moist
warm sector.
Upper divergence increases today ahead of closed low across the
Missouri Valley, along with weak upper level energy. Combine
this with abundant moisture and weak upslope flow, and would
expect numerous showers and a few thunderstorms to develop early
this afternoon or even late this morning. Bumped up QPF values
based on CAM QPF forecasts which highlight the southern Blue
Ridge as the area where most rain will fall. This is the
location where the flash flood watch is in effect and for now
will leave the location and time of the watch in place, but it
may need to be expanded in later forecasts.
Otherwise, bumped up temps a couple of degrees in the far west
where breaks the clouds were noted on satellite, which will also
help increase instability values. Can't rule out a couple of
severe storms today with the primary severe weather threat
damaging winds, especially with a moist ground which will allow
trees to come down more easily.
Tonight, convection slow to diminish and will likely see at least
scattered coverage even after midnight.
Forecast confidence is high for timing and impacts, but moderate
for location of impacts and rainfall amounts.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM EDT Tuesday...
As stated in previous section will be seeing how rainfall adds up
and locations to extend any flash flood watches but for now will
highlight in the HWO as both Wed-Thu look active, as southerly flow
ahead of deep upper trough continues to send Gulf moisture our way
with frontal boundary slowly edging east toward the Appalachians.
Not much change in the forecast with categorical pops Wednesday over
most of the forecast area with just a slight down tick in coverage
late Wed night/Thu morning before things ramp up Thu afternoon.
Best upper support Wednesday favors the NC/TN border north into
Southern WV for heavier rainfall.
Confidence is high on this forecast and medium to high on seeing
another flash flood watch posted in the next 24 hours for Wed-
Thu time frame.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1215 PM EDT Monday...
The weakening upper trough over the Mississippi River valley is
expected to continue to do just that, dissipate, all while an
upper high off the southeast U.S. coast retrogrades closer to
the coast by the start or middle of the weekend. While our area
will lose the upper level dynamics associated with its location
on the eastern flanks of the trough, we will maintain a decent
low level moisture feed off the eastern parts of the Gulf of
Mexico. This will allow for a transition of our precipitation
becoming progressive diurnally based, and less organized as we
head into the weekend. There will also be a trend toward warmer
temperatures as heights build over the region and we lose the
widespread coverage of cloud cover and precipitation.
Our weather picture heading into early next week gets a bit
more uncertain. The Canadian solution wants to bring the center
of the upper high overhead and keep the better dynamics north of
the region along the northern jet which is progged to become
zonal over the U.S/Canadian border. The GFS is content to keep
the upper high just off the southeast U.S. coast all while a
shortwave trough dips south into the the mid-Atlantic region.
The European solution is similar to the Canadian in that it
keeps the best dynamics to our north near the U.S/Canadian
border, but is more nebulous on just where the center of the
upper high progresses and/or there is not just one main center,
but perhaps as many as three bull's eye of high pressure, all
across the southeast U.S. The European solution is close to a
compromise of the other two solutions, and represents what would
be close to typical early August summer pattern for the region
with near normal temperatures and diurnally based convection.
Our forecast will reflect this scenario for Monday.
Forecast confidence in the above forecast scenario is moderate
heading into the weekend, with levels dipping more to the low to
moderate side for the Monday portion of the forecast.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
As of 120 PM EDT Tuesday...
IFR to MVFR ceilings at KROA, KLYH and KDAN will slowly improve
this afternoon, reaching VFR conditions with ceilings at or
above 4000 feet. Scattered showers and storms already developing
across western NC and western VA will expand this afternoon as a
front lifts north and most TAF sites will experience showers or
storms in the vicinity of the airports. MVFR visibilities will
be found if the storms strike the airport site.
Precipitation will decrease in coverage tonight, but not
completely end, so kept vcts or a tempo group of showers and
storms into the early overnight hours.
Confidence is high that flying conditions deteriorate again
tonight as IFR/MVFR cigs/vsbys return to most TAF sites
tonight,with BLF having the lowest confidence.
Extended...
Tropical airmass is expected to remain over the forecast area
through the longer-range terminal forecast period with widespread
flight restrictions often to remain in the MVFR range or lower -
especially in/near increasing threat/coverage of
showers/thunderstorms as a frontal system approaches from the west
and then stalls over the area by midweek. Therefore, any VFR flight
is expected to be relatively short-lived, not widespread, and mainly
confined to afternoon hours each day outside of any areas of
precipitation.
The daily threat of showers/storms hangs around thru Saturday
but should be more diurnal with VFR returning more during the
day.
Confidence is moderate to high, both temporally and spatially throughout
the extended period.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through late tonight for VAZ015>017-032>034-
043>045.
NC...Flash Flood Watch through late tonight for NCZ001>005-018>020.
WV...None.
&&
SYNOPSIS...JH/NF
NEAR TERM...WP
SHORT TERM...PH/WP
LONG TERM...DS
AVIATION...PH/WPHazardous weather outlook, Jul 31, 4:05 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 405 AM EDT Tue Jul 31 2018 NCZ001>005-018>020-VAZ015>017-032>034-043>045-010815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Henry-Pittsylvania- Campbell- 405 AM EDT Tue Jul 31 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition...a few thunderstorms could produce localized damaging wind gusts this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wet weather pattern is expected through Saturday with the potential for periods of heavy rainfall from thunderstorms. This may lead to localized flooding in some areas. Flash Flood Watches may be needed for Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flooding reports. NCZ006-VAZ007-009>014-018>020-022>024-035-046-047-058-059-WVZ042>044- 507-508-010815- Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-Appomattox- Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 405 AM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Thunderstorms with heavy rain may produce localized flooding this afternoon into tonight. A few storms could also become strong to severe with isolated damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wet weather pattern continues for the rest of the week. Heavy rainfall from thunderstorms may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 31, 9:52 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 AM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND DMG 5 N LAWSONVILLE 36.55N 80.24W
07/30/2018 PATRICK VA TRAINED SPOTTER
THUNDERSTORM WINDS BLEW TWO OR THREE WRIST-SIZE LIVE
LIMBS DOWN.
&&
DSSpecial weather statement, Jul 31, 2:27 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT TUE JUL 31 2018
NCZ003-019-020-311900-
Yadkin-Surry-Wilkes-
227 PM EDT TUE JUL 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SURRY...EAST
CENTRAL WILKES AND NORTHWESTERN YADKIN COUNTIES...
Until 300 PM EDT.
At 227 PM EDT, a strong thunderstorm was located over Swancreek,
moving northeast at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
and Boonville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3606 8084 3616 8097 3638 8073 3626 8049
3605 8078
TIME...MOT...LOC 1827Z 224DEG 15KT 3616 8083
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:15 PM EDT | Special Weather Statement | RNK | Floyd | 45 min |
| Jul 30, 8:16 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 2 hr |
| Jul 30, 8:29 PM EDT | Areal Flood Advisory | RNK | Grayson, Wythe | 2 hr |
| Jul 30, 8:32 PM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Patrick | 2 hr |
| Jul 30, 8:34 PM EDT | Special Weather Statement | RNK | Franklin | 41 min |
| Jul 30, 8:52 PM EDT | Flash Flood Warning | RNK | Franklin | 6 hr |
| Jul 30, 9:03 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 42 min |
| Jul 30, 9:07 PM EDT | Special Weather Statement | RNK | Franklin | 38 min |
| Jul 30, 9:37 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 68 min |
| Jul 30, 9:39 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 36 min |
| Jul 30, 9:52 PM EDT | Special Weather Statement | RNK | Charlotte | 53 min |
| Jul 30, 9:57 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 45 min |
| Jul 30, 10:38 PM EDT | Flash Flood Warning | RNK | Carroll, Henry, Patrick | 6 hr |
| Jul 30, 11:23 PM EDT | Special Weather Statement | RNK | Pittsylvania | 67 min |
| Jul 30, 11:51 PM EDT | Areal Flood Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 4 hr |
| Jul 31, 3:46 AM EDT | Flash Flood Watch | RNK | Amherst, Bedford, Campbell, Carroll, Floyd, Franklin and 8 more | 24 hr |
| Jul 31, 4:24 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 66 min |
| Jul 31, 5:29 PM EDT | Special Weather Statement | RNK | Bland, Smyth | 61 min |
| Jul 31, 6:23 PM EDT | Areal Flood Advisory | RNK | Bland, Giles, Wythe | 112 min |
| Jul 31, 6:29 PM EDT | Special Weather Statement | RNK | Giles, Wythe | 61 min |
| Jul 30, 9:05 PM EDT | Areal Flood Advisory | RNK | Alleghany, Wilkes | 96 min |
| Jul 30, 9:48 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 57 min |
| Jul 30, 10:18 PM EDT | Special Weather Statement | RNK | Stokes | 57 min |
| Jul 30, 11:01 PM EDT | Special Weather Statement | RNK | Wilkes | 59 min |
| Jul 30, 11:19 PM EDT | Special Weather Statement | RNK | Stokes | 41 min |
| Jul 31, 1:41 AM EDT | Areal Flood Advisory | RNK | Stokes, Surry, Wilkes, Yadkin | 2 hr |
| Jul 31, 1:29 PM EDT | Areal Flood Advisory | RNK | Surry, Wilkes, Yadkin | 61 min |
| Jul 31, 2:23 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes, Yadkin | 6 hr |
| Jul 31, 2:27 PM EDT | Special Weather Statement | RNK | Yadkin | 33 min |
| Jul 31, 2:47 PM EDT | Special Weather Statement | RNK | Wilkes | 28 min |
| Jul 31, 2:58 PM EDT | Areal Flood Advisory | RNK | Stokes, Surry, Yadkin | 6 hr |
| Jul 31, 3:28 PM EDT | Special Weather Statement | RNK | Yadkin | 62 min |
| Jul 31, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 61 min |
| Jul 31, 4:03 PM EDT | Flash Flood Warning | RNK | Yadkin | 6 hr |
| Jul 31, 5:25 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 65 min |
| Jul 31, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 29 min |
| Jul 31, 4:53 PM EDT | Special Weather Statement | RNK | Greenbrier | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.